Mood Stabilizer making things unstable....

Discussion in 'General Parenting' started by Andrea Danielle, Sep 25, 2007.

  1. Andrea Danielle

    Andrea Danielle New Member

    OMG, Mood Stabilizers are not going well... He was 5 days on a low dose and for the past 2 days has been on the full dose of Depakote, he is going for a blood draw early next week to see how his levels are. So far, not so good. While he was on the lower dose, he was somewhat unstable and aggressive, now that he is on the full dose... look out, his rage is even more violent and angry than before, he is even more touchy and irritable. He has 3 Problem Reports yesterday at school for hurting classmates, and hit someone on the bus ride home. He explodes on me when he walks through the door, and demand foods and I never have the right option (despite buying exactly what he has requested) which sets him off into a rage.
    I understand that there are bumpy times during medication changes, but how long do you wait before throwing in the towel??

    This is awful!
  2. crazymama30

    crazymama30 Active Member

    My son had the same reaction to Depakote and Lithium both. He attacked a boy at soccer and had to be pulled off, cried at the drop of the hat. It was horrible. Some would say I was not patient enough, We went for about 2 weeks and then stopped. You have my sympathies, it is awful. We did finally found Lamictal, and it has been a godsend.
  3. Sara PA

    Sara PA New Member

    First off, five days on a low dose then immediately switching to a full dose is too quick...unless the dose isn't really a full dose. It is believed by some that kids with bipolar should go very slow on all medications.

    From what parents report, it isn't unusual to have a bit of a rough time when kids start both Trileptal and Depakote. Mood stabilzers are not treatments for acute mood episodes but reduce the cycling in the long term. While some of the mood stablizer might help somewhat for acute moods -- Depakote helps with mania -- they shouldn't be thought of as quick fixes which work in a couple of days.
  4. smallworld

    smallworld Moderator

    Did you remove the Risperdal at the same time you started the Depakote? If so, the lack of Risperdal may be increasing his aggression, and the Depakote hasn't had time to kick in yet (it takes 6 to 8 weeks at a therapeutic level, determined by blood draw, for full efficacy).
  5. neednewtechnique

    neednewtechnique New Member

    FWIW, we have ALSO found Lamictal to be a total GODSEND. This medication has helped tremendously, and the best part, it starts to show its effect FAST. Our difficult child has only been taking for about 3 weeks, and honestly after only a couple days seems like a COMPLETELY different kid already, and she is still on the INTRO dosage!!!! I have heard her psychiatric tell me that most psychiatristS will start trialing THIS one first because it has had such great results with minimal side-effects. So unless there is a medication interaction with something else your difficult child takes, maybe you could ask them???? Another GREAT think with Lamictal, it does NOT require blood draws like Depakote or Lithium, and that makes a big difference if you have a difficult child that has a needle phobia (we do, so this was important to her when she agreed to try it).

    Good luck, I hope you find a good mood stabilizer that will work for your difficult child!!!!
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member


    sorry that I don't have any words of wisdom for you - but I did want you to know that I pray you find some answers soon. I'm sure this is really hard on you, and I can't imagine what he feels like inside being out of control.

  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm sorry he is struggling so much right now. With that much aggression I would be calling the psychiatrist to get his advice. One summer I was calling about twice a week and they encouraged it!
  8. wakeupcall

    wakeupcall Well-Known Member

    When my difficult child went on Depakote he was a madman. It was AWFUL!!! He was coming at me with a look in his eyes that caused me more fear than I've ever felt. Read the fine print of the side it clear to the bottom where it says, "rare and uncommon" side effects. Sometimes the doctors don't even know the rare and uncommon side effects. I called the Dr. and took him off...quickly! He's now been on Lithium for a few months and he's a changed boy! Not perfect (don't want him perfect), but at least we can live with him now. Call the doctor!
  9. SRL

    SRL Active Member

    Groan....We only tried two medications and in the end both went so badly that the siblings were begging me never to trial another medication with difficult child. Interestingly, the side effects with one came on gradually over a period of 6 months and with the other I knew by day 6 that we were in serious trouble.

    Just a suggestion: he doesn't sound like a good candidate to be riding the bus right now. I'd be picking him up from school.
  10. jannie

    jannie trying to survive....

    We had a bad start with trileptal. Each increase things got worse...however I agree with smallworld--We had stopped the risperdal around the same time as starting the trileptal. The p-doctor put difficult child back on the risperdal until at least 12 weeks into the trileptal.

    Sorry it's not going well--call the doctor--Sending hugs
  11. tessaturtle

    tessaturtle New Member

    Our difficult child was very aggresive and violent on Depakote also. It was a complete failure. He was on it for quite a number of months before they would finally take him off of it. the aggression and rages subsided considerably after he was take off of it. I would say discuss this immediately with the doctor. Each kid is different, but it sounds like a fair amount of people have had the same experience with-Depakote.
    Good lUck!
  12. Andrea Danielle

    Andrea Danielle New Member

    Thanks for all of the great insights. I shared your feedback with my doctor. He is very open to hearing about the experiences that others have had. We have put him back on Risperdal and will keep giving him both medications for a few weeks to see how he is doing. He is not opposed to trying Lamictal but wants to see how this one goes first. Based on everything I am hearing about it being so effective on a lot of your kids, I am anxious to try it on him but will go with this plan first.

    Thanks again!
  13. totoro

    totoro Mom? What's a GFG?

    Andrea sorry things are going this way... I would say give it a bit of time. We have been on Lamictal for awhile now and are still titrating up to a therapeutic level...I think about 10 weeks now??? I know how hard it is to be patient. But if you don't give it a chance then you will never know if this might have been the one. On the other hand if it gets too unbearable, for all of you, you have to do what is safe and right.

    You might ask psychiatrist for a PRN for when he is out of control, we have Ativan and we were using Clonidine for when she was just too elevated or violent. Just a thought???

    Hang in there... we are struggling still also!